Thunderstorm Wind, Marshall
- When
- July 29, 7:40 AM CST to 7:41 AM CST
- Where
- Marshall County, 4.72 mi ENE of Oketo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -96.520
Estimated wind gust of 50 to 60 mph.
An MCS in Nebraska moved south into northern KS early on 7/29 and produced one report of a severe wind gust in Marshall County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An MCS in Nebraska moved south into northern KS early on 7/29 and produced one report of a severe wind gust in Marshall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 5:15 AM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 615 AM CDT Sat Jul 29 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 258 AM CDT Sat Jul 29 2023 Key Messages: - One final day of dangerous heat this afternoon before cooler airmass brings a brief break for some Sunday and Monday. - Several rounds of potential thunderstorms this morning and again late this afternoon and overnight tonight. A few may be severe with large hail and damaging wind gusts. - Dangerous heat becomes widespread once again mid next week with continued slight storm chances overnight each evening, especially north of I-70. Upper ridge axis centered in vicinity of the four corners region this morning, while broad westerly flow towards the northern plains carries several embedded vort maxes into the region. One of note to potentially impact our area later today has developed two MCS's towards northern NE. Models are continuing to struggle resolving this MCS as it progresses southeast this morning with the NSSL WRF and 00Z HRRR being the most consistent with current trends. This complex is progged to encounter an area of theta-e advection along a frontal boundary over southern NE and may intensify as elevated CAPE values increase over 2000 J/KG near the KS/NE border mid morning. If storms are able to reach far northern KS, a few severe wind gusts and small hail are possible. Activity dissipates eastward by midday, shifting the frontal boundary near or just south of the I-70 corridor by mid afternoon. Despite highs in the middle to upper 90s today, dewpoints increasing into the middle 60s near and just north of the boundary should still translate to heat indices from 104 to 108 in the Excessive Heat Warning area. Introduced low chance pops by late afternoon along the frontal boundary, generally south of I- 70 where a few cams are developing scattered storms where weak convergence resides despite lack of strong upper support. Inhibition is minimal while CAPE values are up to 2000 J/KG. Effective bulk shear is fairly week around 20 kts, but given how storms became severe quickly last evening despite the weak wind shear, cannot rule out isolated large hail and damaging wind gusts to 70 mph through early evening. Additional MCS develops off the high plains this evening, tracking along the ridge axis towards northeast Kansas by early Sunday morning. Details remain uncertain on location and timing, but most likely impact areas north of I-70. Instability greatly decreases below 1000 J/KG overnight so severe convection is unlikely. Cooler sfc ridge axis slides into far northeast Kansas on Sunday, dropping highs to upper 80s near the NE border. Meanwhile along and south of I-70 is still under the influence of the southerly flow, warming temps into the middle and upper 90s. Heat headlines may need to be considered south of I-35 where heat indices peak around 103. Expansive upper ridge to the southwest migrates east into the southern plains early next week, ramping heat indices back above 100 area wide. Hottest days are still Tuesday and Wednesday with indices from 104 to 110. Storm chances remain minimal with the northwest flow track clipping far northern Kansas Sunday through Tuesday evenings. Fortunately the upper ridge begins to break down heading into late week as several potent upper waves over the Great Lakes region surges a cold front and increasing pops Thursday night into Friday. Highs back in the 80s and low 90s return Friday onward, welcoming the much needed relief to the prolonged heat these past two weeks. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 615 AM CDT Sat Jul 29 2023 VFR as light southerly winds veer and become gusty from the northeast with the passing MCS to the north aft 16Z. Terminals should miss much of the TSRA, but maintained the VCTS as latest guidance depicts trailing activity possible through 20Z. Frontal boundary shifts south of terminals in the afternoon, decreasing probs for additional TSRA so will leave out mention at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT this evening for KSZ020>024-026-034>040-054>056-058-059. && DISCUSSION...22 AVIATION...22
Hazardous Weather Outlook National Weather Service Topeka KS 725 AM CDT Sat Jul 29 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-301230- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 725 AM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas. .DAY ONE...Today and Tonight Thunderstorms are possible across northern Kansas this morning, mainly north of a line from Concordia to Lawrence. Some of these storms could be severe and produce wind gusts up to 70 MPH and large hail up to the size of half dollars. Additional thunderstorms are possible in the mid to late afternoon, mainly along and south of Interstate 70. There is some potential for these to be severe as well. Afternoon heat indices will peak from 104 to 108 along and south of a line from Concordia to Holton. A cluster of thunderstorms may develop and impact northern portions of the outlook area late this evening. The threat for widespread severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Excessive heat may return to the area in the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed today or tonight.
Special Weather Statement
National Weather Service Topeka KS
808 AM CDT Sat Jul 29 2023
KSZ009-010-291345-
Washington-Marshall-
808 AM CDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of northern Washington
and western Marshall Counties through 845 AM CDT...
At 808 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollenberg to 4 miles southeast of Haddam.
Movement was east at 75 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marysville, Washington, Blue Rapids, Hanover, Waterville, Greenleaf,
Barnes, Morrowville, Haddam, Mahaska, Oketo, Hollenberg and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
north central and northeastern Kansas.
&&
LAT...LON 4000 9644 3966 9659 3980 9735 4000 9736
TIME...MOT...LOC 1308Z 284DEG 63KT 4001 9701 3981 9726
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GarganThe Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 13:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated wind gust of 50 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124868.